1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded education professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Side effects of morphine/codeine based painkillers

Discussion in 'Health and wellbeing' started by billygoat, Jan 29, 2012.

  1. Lara mfl 05

    Lara mfl 05 Star commenter

    Good to hear you've managed to cut the Tramadol to just 3 a day. Just a shame about the side-effects!
    good to hear you sound a bit more cheerfulG
     
  2. The Lepicol or psyllium husk is very effective as others have said, probably better than other things as it isn't actually a laxative but a food. When you mix it with water it is pretty awful, a bit like chewy weetabix and you have to down it in one. It stays in that state though through your system so retains the water. It is a soluble fibre and absorbs a lot of water. Your stools will stay soft. It is very good and needs to be taken morning and night with lots and lots of water. You can actually stay on it indefinitely
     
  3. BelleDuJour

    BelleDuJour Star commenter

    Thanks for that tip. I will try the psyllium husk. Cannot taste any worse than the laxido which claims to be 'orange' and tastes like rank salt water. TBH it just says 'orange', not orange flavour. The box is orange, it smells a bit like orange, but it tastes distinctly unpleasant and not in the slightest bit 'orangey'.
    I will never take my bowels for granted again! [​IMG]
     
  4. BelleDuJour

    BelleDuJour Star commenter

    Yes, and indeed I am more cheerful.
    Quite a few people (staff and students) told me today I actually looked better than I have all week!

     
  5. rosievoice

    rosievoice Star commenter

    I believe your digestive system can become accustomed to laxative drugs which then lose their efficacy, but you can't become accustomed to fibre!
    Regulan sachets are orange-flavoured powdered husks, mix it and drink quickly. Can be taken 30 mins before meals, not just twice a day. Chemists stock this, or they can be found online.
    Psyllium capsules are easier to take, up to 6 per day, but I don't see why one should not take more as it is simply a powerful All Bran foodstuff, not a drug. Find these in health food shops.
    Lots of fluids are also needed. Good luck, Belle.
    (We're at the mercy of our plumbing...)

     
  6. BelleDuJour

    BelleDuJour Star commenter

    For sure I'm going to try psyllium in one form or another. Seemsto be the one that will do the trick most naturally.
     
  7. BelleDuJour

    BelleDuJour Star commenter

    Saw consultant today and he's recommended I go onto paracetamol 4 times a day regulalry, and just tramadol one at night. He thinks I'll be able to cope on this now so I'll give it a try.He did admit the side effects of tramadol are most unpleasant!
    He's also very pleased with my progress re the spinal fracture, so that's good too.
     
  8. Lara mfl 05

    Lara mfl 05 Star commenter

    That's what I did, which helped.
    [​IMG] Good to hear!
     
  9. Haven't posted on these sites for years but have a similar medical problem and thought I'd pipe up!!

    I fractured my pelvis two and a half years ago and have a spinal condition as a result. Very painful blah blah blah. Have been on everything under the sun except oral morphine for th epain, recently moved back up to buprenorphine from tramadol as ttramadol wasn't touching it.

    Never had the problems you're experienced with tramadol but get very sick on the. ANYWAY was responding really to your post about being told to take tramadol at night. If you have problems sleeping make sure you don't take a tramadol after six or else you will suffer disturbed sleep a tip my surgeon gave me and it really works!!

    Hope you feel some relief soon. Its hard working with such pain you get used to it! xxx
     
  10. BelleDuJour

    BelleDuJour Star commenter

    Sadly too late Jasmine. Have tried coming off tramadol but sadly am suffering withdrawal now. Had a shocking night Saturday, finally falling asleep 5.30am Sunday then felt dreadful all day Sunday. Got the pills out of the bin and took one Sunday night and was able to sleep. I'm really fed up as it's just one thing after another it seems..........I'd never have taken tramadol if I had realised how addictive they can be [​IMG]
     
  11. rosievoice

    rosievoice Star commenter

    Interesting how Tramadol affects different people. Tramadol didn't block my pain, make me drowsy or disturb my sleep. All it did was paralyse the plumbing!
     
  12. Lara mfl 05

    Lara mfl 05 Star commenter

    I hadn't realised the inability to sleep could be linked with the tramadol! I'd sort of assumed it was all the other worries I'm coping with, plus a general inability to sleep well since menopause!
     
  13. BelleDuJour

    BelleDuJour Star commenter

    Afraid so Lara...........if you Google withdrawal effects it's really scary. I stopped tramadol the weekend before last after it bunged me up and I was in terrible pain, but couldn't sleep. It's not just inability to sleep it's a constant restlessness that is unrelentless, plus nausea and sweating. Really unpleasant. That weekend I went back on tramadol because of the pain, and these horrid sypmtoms disappeared, but I didn't realise at the time it was the tramadol.
    I stopped them again Friday, and got same symptoms Saturday, which is when I Googled it and realised what was happening.
    I hate it! I'm an intelligent person but this is beyond mind over matter!
    Hideous!
     
  14. Can you ask for codeine instead? I was on this after breaking my ankle. The only side effect I experienced was sleepiness and fuzziness - not unpleasant - and meant the first week or so, when I was in pain and the cast was new and uncomfortable, floated by quite nicely.
     
  15. Lara mfl 05

    Lara mfl 05 Star commenter

    Belle, having just followed your suggestion to google withdrawal effects, I consider I've come off lightly, especially as I went just before Christmas to get another prescription. However I've only take 3 since then! Even off the Ibuprofen now, well for that at least- currently taking cold remedy & cough supressants- but finger now just permanently crooked, numb and unusable! Even sleeping slightly better.
     
  16. BelleDuJour

    BelleDuJour Star commenter


    Lilybett, I had co-codamol which is codeine but it makes me sick. Both co-codamol and tramadol are codeine/morphine based and both can produce the unpleasant side effects I've unfortunately encountered, but thank for the suggestion. Not eve.ryone suffers like I have. I am just plain unlucky [​IMG]
     
  17. ****. I was about to suggest that perhaps it could have been the paracetamol, not the codeine, making you sick... but paracetamol is the best hangover painkiller exactly because it's not to harsh on your stomach. [​IMG] Very, very unlucky indeed, poor you.
    How about something to help you sleep? I know it doesn't help with symptoms like constipation, but everything feels a whole heap worse when you've had an awful night's sleep. When my grandparents were ill, they had temazepam and Goddd, that stuff is amazing. It could knock out an elephant and they won't give you it for long cos it's sooo good, you'd get hooked, but as a short-term thing, to help you sleep through the worst nights..?
    Also. *THIS IS NOT MY PERSONAL VIEW, JUST SOMETHING I HAVE HEARD OTHER PEOPLE SAY!* Perhaps some cannabis to soothe your stomach and help you get some rest?
     
  18. BelleDuJour

    BelleDuJour Star commenter

    LOL! [​IMG]
    BTW Lilybett......get yourself an appointment with OH re your ankle.
     
  19. Vampyria

    Vampyria New commenter

    They psyllium is a great suggestion. However, if you're unable to source it you could try slippery elm bark ( H&B have it ) for constipation. Products like this are far better than OTC laxatives.
     

Share This Page